side effects of bp meds

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!

side effects of bp meds

Postby michaela » Mon Nov 10, 2003 08:10 pm

This is my first time posting. I hope this isn't too long winded.
I had a 34 week still birth on 10/31/03 due to PE. I had no symptoms until the Mon before I was induced when I was spilling protein. After a 24 hour collection and blood work came back on Thurs. as severe PE I was sent to the hospital for an NST . Also on Thurs I had not felt the baby moving. I was induced at the hospital after an ultrasound confirmed my worst fear.
My bp is usually around 118/65. It did not increase at all until we were in the hospital. It spiked to 174/103 and after birth it went down to around 140/90. I was on mag for 8 hours and sent home with a bp of 124/88. All week it has teetered around there. Sometimes my diastolic will go up into the high 90's and may hit 100 for a very short period of time. Today at the midwifes office it was 132/100. They decided to put me on Norvasq. I did a little reading and I really didn't like what I found out about it, as far as side effects and the way it makes you feel.
My question is (I knew I'd get to it eventually) when I got home it was back down to 134/88 and has pretty much stayed there. Do I really need to be on the meds or with a few changes in diet and rest will the pressure come down on it's own.
This is very new to me. I had 3 healthy pregnancies and now a very unexpected turn in my health. I don't really know what to do. Something tells me to wait to take the meds to see how things go. My DH is worried about me. He doesn't want me to get sick after losing our little boy. Any comments or suggestions would be great, I am having a hard time just thinking about day to day stuff.

Michaela 34
DH Ken 37
DS Joshua 7 yrs
DD Kennedy 4 yrs
DD Kathryn 3yrs
Our little angel Jared 34 wks stillborn 10/31/03 due to PE
michaela
Registered User
 
Posts: 26
Joined: Mon Nov 10, 2003 07:47 pm

Re : side effects of bp meds

Postby catherine » Mon Nov 10, 2003 09:21 pm

Oh Michaela, I'm so very sorry for your loss. I don't think that taking the medication can do you much harm. I was on BP meds after my daughter was born for about 6 weeks. The nephrologist told me to keep taking it unless/until it made me feel faint or dizzy. That would indicate normal bp controls kicking back in. I never felt the dizziness but at 6 weeks he took me off the meds subject to checking every day. It stayed at down. I do remember him telling me that if there was still protein in the urine I probably wouldn't go back to my normal bp until that resolved itself. I was on Procardia and the only unpleasant side effect that I remember was a metallic taste in my mouth. Perhaps you could do as I did, take it for now and then test to see if you still need it, it may well take 6 weeks to come all the way back to normal. Some people take longer. I'm sure that it is really tough to be dealing with everything including this. I'm know some of the really expert bp moms who post here will have much better and more precise advice.

Hugs

Catherine (37)
DH, Dave (40)
Finn (6)
Lucy (2)
Chloe (7/2/03)
User avatar
catherine
Forum Moderator
 
Posts: 2832
Joined: Fri Jan 31, 2003 05:53 pm

Re : side effects of bp meds

Postby lisac » Mon Nov 10, 2003 09:30 pm

Hi Michaela,
I'm so sorry that you lost your little Jared. I went through very much the same thing (@ 24 wks) about one year ago when I lost my baby girl. It's such a difficult time when you're dealing with grief and health issues at the same time. With severe preeclampsia, it's not unusual that your blood pressure could stay high a good six weeks (or longer) after delivery. I remember from my doctor that he always wanted to keep diastolic below 90. You're right on the borderline and sometimes much higher. I'm not familiar with Norvasq (used Atenolol), so I don't know the side effects. I wouldn't feel comfortable having diastolic go up near 100, and your doctor feels you need a little help w/meds until your body stabilizes; it may be only a few weeks for you at a very low dose.
Well, that's just my two cents. I understand how your situation could be a tough call. Plus there is so much new information and decisions to make, all while you're physically & mentally still in shock. I'm glad that you've found this site because it's an excellent place for support and information from women who've gone through this first hand; it's been a valuable part of my healing process.
You and your angel Jared will be in my thoughts. If you'd like to talk, here's my email: mandala@pacbell.net
We are all here for you.
Lisa
lisac
Registered User
 
Posts: 247
Joined: Wed Jun 25, 2003 04:23 pm

Re : side effects of bp meds

Postby julie f » Mon Nov 10, 2003 11:12 pm

Oh Michaela, I am so very sorry for your loss.

I don't have experience with bp meds but with all of the stress that you are no doubt going through right now, I wonder if your body might need those meds to get back to "normal"? Your loss is so recent, your body is still going through so much.

I am glad you found this site, you will find much love and support here. Please take care of yourself and keep us updated.

Julie
Zachary James, 7/22/03-7/27/03, born at 26 weeks due to severe pe
User avatar
julie f
Registered User
 
Posts: 7993
Joined: Thu Aug 07, 2003 11:56 am

Re : side effects of bp meds

Postby sherry fisher » Tue Nov 11, 2003 02:49 am

Michaela,
So very sorry to hear of your loss. At 16 weeks pregnant, that is my worst fear as well.

I had a very serious bout with post partum pre eclampsia with my last baby. Blood pressures can fluctuate so much. I would say though, if your getting readings in the upper 80's, 90's and even touching the 100 mark, you probably need something to stablize your BP for now. Your body will let you know when you BP goes back to normal, if your still taking the meds. You will feel faint, dizzy, and light headed...Very tired as well. Careful not to confuse these with the side effects that some meds will give off when you first start taking them. I would just tell you to monitor you BP closely while you are on the meds. When you do feel dizzy or light headed take your BP to see what it is. I had to stay on BP meds until my 6 week check up. Back on them now with a 4th baby on the way! YUCK!

Take Post Partum PE just as serious as you would any other time. As this can be just as bad!

GOOD LUCK!



Sherry Fisher (28)
DH: Bill (35)
Proud Mama to:
#1) Alex 1/1/94-PE
#2) Abbie 12/17/97-PIH
#3 Will 08/03/02-PP PE
#4) EDD: 4/27/04
http://www.babiesonline.com/babies/b/babyfish3/
sherry fisher
Registered User
 
Posts: 384
Joined: Wed Oct 01, 2003 11:06 am

Re : side effects of bp meds

Postby taras mom » Tue Nov 11, 2003 05:54 am

Michaela, I'm very sorry to hear about little Jared! My precious Tara would have been a year old next month, and I know I'll always miss her. It's hard when you don't have a chance to get to know your sweet baby before he or she is taken away. Give yourself time to grieve and recuperate; it's a long process.

As for your blood pressure, I second what everyone else has said. It can take a while to go back to normal, even with diet and rest, and after PE you need to get your bp under control. Are you having any of the side effects you've read about? Don't hesitate to discuss what you've read with your doctor (bring printouts or copies of your reading if you can); he or she might decide to try another medication, or maybe you just need reassurance. Sometimes reading the standard disclaimers about risks and side effects can be scary until you put them into perspective. Ask your doctor why he or she chose this particular drug and how he or she plans to monitor you. Make sure you're satisfied with the doctor's follow-up plan. Take care!

Carol (38)
DH Bill (39)
Tara Mairichi
12/7-12/9, 2002
The Mightiest Little Angel
taras mom
Registered User
 
Posts: 841
Joined: Thu May 01, 2003 01:30 am

Re : side effects of bp meds

Postby kimb » Tue Nov 11, 2003 10:35 pm

Michaela -

I am so sorry for your loss. I lost my son in July and had a lot of problems with my bp afterwards. I ended up back in the hospital a week later with post partum pree and still had a lot of spikes in my bp for the next 7 weeks. If your dr is recomnmending the meds I would stay with them and let your body recoup - it is going thru a lot of different things right now. If you need to talk to someone regarding your loss and the emotions you are going thru feel free to email me at kim@bruns-net.com
kimb
Registered User
 
Posts: 140
Joined: Fri Aug 22, 2003 03:00 pm


Return to Ask the Experienced

Who is online

Users browsing this forum: No registered users and 2 guests